Addiction to opiates has become an epidemic in America that claims for more than 65,000 lives each year as a result of a fatal overdose. However, there are several routes to help and support someone struggling with opiate drugs at specialist opiate treatment centers across the country.
The reason opiate addiction has spiraled out of control in recent years is due to the rising number of people taking prescription drugs for chronic pain conditions that are opiate-based. What initially starts as a course of treatment for pain can quickly become a fight against dependence and addiction and this is directly due to the incredibly potent nature of opiate-based drugs.
It can often be difficult to tell if a person is just high from taking drugs or if they are experiencing opiate overdose symptoms. It is crucial that the tell-tale signs are recognized quickly as it can save someone’s life. Naturally, the best way forward would be for the individual concerned to check themselves into an opiate treatment center, although this does not always happen in time. Here we outline the differences to illustrate when action should be taken.
The Signs Someone is High
- Their pupils will appear small and contracted
- They will appear vague and their speech slurred
- They may seem really sluggish and sleepy
- Alternatively, they may appear hyperactive
- They may get itchy skin, especially hands
- Although they seem out of it, they are still able to respond to others
Opiate Overdose Symptoms
- Drifting in and out of consciousness
- They are unresponsive to others around them, even when lightly shaken
- Their breathing will either be slow and shallow or completely erratic. In some cases, they may stop breathing altogether
- Lighter skinned people will appear to turn blue and darker people a gray or ashen color
- They may make gurgling or choking sounds which are sometimes referred to as the “death rattle”
- Their body will be limp with clammy skin
- It may be difficult to locate a pulse
It is always worth bearing in mind that it is extremely rare for someone to die immediately after overdosing. In the cases where they survive, it is invariably because someone was there to respond.
When Should Someone Seek Medical Care for a Suspected Drug Overdose?
If someone is showing clear opiate overdose symptoms, a doctor, an opiate rehab center, local poison center, or a hospital emergency department will be able to assist. It is important to get someone help as soon as possible after they’ve displayed any of the above symptoms of overdose as it can make the difference between life and death.
You could also consider a rapid detoxification process where the procedure used is to ‘cleanse’ a patient from opioids. The procedure is normally performed in a hospital, clinic, or intensive care unit. In anesthetic-assisted opioid detoxification, the patient is sedated with general anesthesia, and the opioids are flushed from their system with the use of an opioid antagonist. Rapid detox cost can start in the thousands and go as high as $24,000 USD.
It’s essential that attending physicians know exactly what drug the person has taken and an idea of how much has been consumed. They will also want to know when the suspected overdose occurred so that they are able to deal with the symptoms quickly and effectively.
It is always recommended to exercise caution when dealing with a suspected drug overdose as each person will respond differently to medical intervention. Some may fight against going to an emergency room because they fear arrest for their drug-taking or that their addiction will be revealed to family members. Others may become violent if they feel others are interfering no matter how sick they are becoming.
Ultimately, if there is any suspicion a person has overdosed, contacting medical professionals at an opiate rehab center should be the first course of action.
Ana Miller is a creative writer. Her topics of interest and expertise range from psychology to all sorts of disciplines such as science and news.